Format

Send to

Choose Destination
J Dtsch Dermatol Ges. 2007 Sep;5(9):745-54.

Side effects of HIV therapy.

[Article in English, German]

Author information

1
Department of Dermatology, Venereology and Allergy, University of Essen, Germany. stefan.esser@uk-essen.de

Abstract

The use of highly active effective antiretroviral therapies (ART) has dramatically decreased the morbidity and mortality of the HIV infection. Over 20 anti-retroviral substances are available in four different classes. Side effects of HIV therapy are common and may influence the prognosis, as the medications are required lifelong for the still incurable infection. ART-associated allergic reactions, lipodystrophy syndrome and immune reconstitution syndrome are side effects frequently seen by dermatologists. Exanthems are challenging as drug reactions must be separated from immune reconstitution, syphilis and viral exanthems and then the causative agent must be identified from a long list of medications. Non-nucleoside reverse transcriptase inhibitors typically cause allergic exanthems. Mitochondrial toxicity caused by nucleoside reverse transcriptase inhibitors is responsible for lipoatrophy and fatty changes in the liver. Protease inhibitors cause diarrhea, abnormalities of glucose and fat metabolism and lipohypertrophy. Before other medications or surgical measures are undertaken to address side effects of ART, the regimen should be adjusted to include alternative but equally effective agents.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center